Arizona, 2025

Flash Flooding and Hail in Arizona, July 3, 2025

July 3, 2025 · NWS FGZ · 4 events in 1 county or zone

Strong thunderstorms developed over the area as monsoon moisture combined with an upper level low off the southern California coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong thunderstorms developed over the area as monsoon moisture combined with an upper level low off the southern California coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 3, 10:39 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 10:39 AM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1039 AM MST Thu Jul 3 2025

.SYNOPSIS...Scattered to numerous showers and thunderstorms are
expected again today. Drier and very warm conditions return for
the holiday weekend, with a weak return of moisture next week.

&&

.DISCUSSION...Plentiful moisture remains over the region, with
scattered light showers continuing as of 2 AM over northeast AZ
with some heavier showers/storms in western parts of the state. An
upper trough is located over southern California this morning, and
this is forecast to shift eastward over the state through this
afternoon. Weak lift and additional instability from mid-level
cooling is expected to result in scattered to widespread showers
and thunderstorms through early this evening. While much of the
stronger storms are likely to be in the afternoon, with the
approach of the trough there could be storms during the morning
hours as well, especially from around Flagstaff westward. With
CAPE values 750-1200 J/kg forecast, some stronger storms with some
mostly small hail, locally heavy rainfall/flooding, and gusty
outflow winds will all be threats.

After this trough moves by, the flow will turn more westerly as
stronger ridging develops to our southeast and gradually shifts
toward AZ. So an abrupt downturn in storm activity is expected on
Friday and Saturday, with no storms Friday and only a 10-20%
chance in southern Apache County for Saturday. Sunday through the
middle of next week, model guidance indicates a strong high
pressure system setting up across the southwest United States.
Temperatures will rise several degrees above normal, with a chance
for heat products once again for the lower portion of Grand Canyon
and possibly the lower elevations of Yavapai County as well.
Moisture return will depend on where the center of the high
pressure system sets up, with a slow return of limited moisture in
the ensemble forecast mean. Low storm chances return to the
forecast. It should be noted that most of this is coming from
GEFS/Canadian with very little precipitation shown in the EC.

&&

.AVIATION...Thursday 03/18Z through Friday 04/18Z...Isolated
-SHRA/-TSRA will quickly become scattered to widespread,
 continuing through 03Z Friday. Heavier showers could bring brief
 drops to MVFR conditions, and erratic gusty outflow winds. Winds
 are SW-W 5-15 kts away from storm activity, then light and VRB
 overnight.

OUTLOOK...Friday 04/18Z through Sunday 06/18Z...VFR conditions.
Slight chance of -SHRA/-TSRA on Saturday afternoon SE of a KPAN-
KSJN line, dry otherwise. SW winds 10-20 kts gusting 25-30 kts on
Friday, becoming W-SW around 10 kts on Saturday.

&&

.FIRE WEATHER...Today through Friday...Additional showers and
thunderstorms are expected today, before much drier conditions
return on Friday. Minimum RH values look to drop from 20-40% today
to 10-20% on Friday. Outside of gusty storm-driven winds, look for
south through west winds 10-20 mph.

Saturday through Monday...Hot and dry conditions expected through
Saturday, before a weak monsoon pattern sets up for next week.
Minimum RH values look to generally be between 10-20% each
afternoon, with light southwest winds. Precipitation chances
Sunday and Monday look to be mostly Flagstaff eastward.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...JJ
AVIATION...Lewandowski
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 3, 12:34 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1234 PM MST Thu Jul 3 2025

AZZ008-037-032015-
Yavapai County Valleys and Basins AZ-Yavapai County Mountains AZ-
1234 PM MST Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI COUNTY UNTIL 115 PM
MST...

At 1234 PM MST, Doppler radar was tracking a strong thunderstorm
over Dewey-Humboldt, or 6 miles southeast of Prescott Valley, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Prescott Valley, Clarkdale, Dewey-Humboldt, Yavapai County
  Fairgrounds, Mayer, Cottonwood, Mountainview Park, Poland Junction
  and Mingus Mountain.

This includes the following highways...
	State Route 69 between mile markers 274 and 288.
	Interstate 17 near mile marker 267.
	State Route 89A between mile markers 324 and 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3446 11234 3469 11233 3474 11205 3438 11209
TIME...MOT...LOC 1933Z 281DEG 8KT 3454 11226

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bernhart
Local storm report, Jul 3, 1:41 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
141 PM MST Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Hail             2 ESE Dewey-Humboldt    34.52N 112.22W
07/03/2025  M0.50 Inch       Yavapai            AZ   Trained Spotter

&&

MCT
Local storm report, Jul 3, 2:09 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
209 PM MST Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Hail             Cornville               34.72N 111.91W
07/03/2025  M0.50 Inch       Yavapai            AZ   Trained Spotter

&&

JML

The radar

The Flagstaff radar (KFSX), 101 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Yavapai

When
July 3, 2:30 PM MST
Where
Yavapai County, 3.98 mi E of Goodwin
Measured
1 in hail
Reported by
Public
Coordinates
34.520, -112.300

Public reported hail up to the size of quarters.

Flash Flood, Yavapai

When
July 3, 2:30 PM MST to 5:30 PM MST
Where
Yavapai County, 1.12 mi SSW of Humboldt to 1.24 mi SSW of Humboldt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.486, -112.239

A USGS stream gauge reported a rise of 5.01 feet on the Agua Fria River near Humboldt.

Hail, Yavapai

When
July 3, 3:30 PM MST
Where
Yavapai County, 0.57 mi E of Cornville
Measured
1 in hail
Reported by
Social Media
Coordinates
34.720, -111.910

A social media post showed hail up to the size of quarters. The location has been estimated.

Flash Flood, Yavapai

When
July 3, 4:00 PM MST to 7:00 PM MST
Where
Yavapai County, 0.88 mi N of Montezuma Castle to 0.86 mi N of Montezuma Castle
Cause
Heavy Rain
Reported by
Public
Coordinates
34.633, -111.827

Public reported a low water crossing at N. Contessa Way flooded and impassible with several feet of flowing water. Radar estimated 1.25-1.75 inches occurred in 30 minutes over the Dry Beaver Creek Basin just north of McGuireville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262324, 1262346, 1262344, 1262350.